Factors related to infant apnoea and cyanosis: a population-based study.
Ponsonby AL., Dwyer T., Couper D.
OBJECTIVES: To examine the relationship between infant and parental characteristics and parental report of infant cyanosis and also hospital admission for apnoea/cyanosis. METHODS: A prospective cohort study was conducted. It involved the one-fifth of Tasmanian live births who were assessed, using a perinatal score, as being at higher risk of sudden infant death syndrome (SIDS). From 1 May 1988 to 30 April 1993, 6213 infants (89% of eligible infants) participated in the hospital (4 days postnatal age) and home interview (5 weeks postnatal age). Data on usual sleep position and infant history of cyanosis were collected at home interview. Hospital admission records for apnoea/cyanosis in the first year of life were linked to data on cohort infants in Southern Tasmania. RESULTS: Several factors were related to parental reports of cyanosis, with strong associations observed for very premature infants < 28 weeks (adjusted odds ratio [AOR] 6.06, 95% confidence interval [2.47, 14.85]), history of fits (AOR 5.59 [2.35, 13.13]); and the administration of antihistamine medication during the first month of life (AOR 3.03 [1.12, 8.18]). The median age at hospital admission was 7 weeks postnatal age. A family history of asthma, a history of fits, a history of turning blue while feeding or trouble breathing while feeding were associated with parental reports of cyanosis, breathing difficulties and also with hospital admission for apnoea/cyanosis. Other factors such as prematurity, maternal smoking, bottle feeding and a history of fever were significantly related to the infant history of cyanosis but not to hospital admission. This may partly reflect the low incidence rate (1.37%) for hospitalization for apnoea/cyanosis in the first year of life among these cohort infants. CONCLUSIONS: Several infant and parental characteristics are associated with increased risk of infant apnoea/cyanosis in this study but further population-based work with a larger group of infants hospitalised for apnoea/cyanosis should be conducted. The finding of an association between the administration of antihistamine medication and infant cyanosis highlights the possibility of adverse side-effects if antihistamine medication is administered to young infants.